Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

August 2, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2005, 11:19 AM MST for Coconino County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 11:19 AM MST (18:19 UTC)
Expired
Aug 2, 2005, 11:45 AM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 021820
SVRFGZ
AZC005-021845-
/O.NEW.KFGZ.SV.W.0049.050802T1819Z-050802T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1119 AM MST TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 1145 AM MST

* AT 1117 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUALAPAI HILLTOP...OR ABOUT 5 MILES SOUTH OF SUPAI VILLAGE.
  THE STORM WAS MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUPAI VILLAGE BY 1130 AM MST

LAT...LON 3610 11292 3600 11269 3627 11252 3632 11284

$$
1 follow-up statement
000 
WWUS55 KFGZ 021844
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST TUE AUG 2 2005

AZC005-021853-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-050802T1845Z/
COCONINO AZ-
1143 AM MST TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCONINO COUNTY
EXPIRES AT 1145 AM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN...SMALL 
HAIL AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM 
LOCATED OVER HUALAPAI HILLTOP. SOME INCREASED FLOWS ARE POSSIBLE IN 
HUALAPAI CANYON AND HAVASU CREEK DUE TO THE RAINFALL.

LAT...LON 3610 11292 3600 11269 3627 11252 3632 11284

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 2, 9:40 AM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST TUE AUG 2 2005

.SYNOPSIS...MOISTURE WILL CONTINUE TO STREAM ACROSS ARIZONA UNDER
SOUTHERLY FLOW ALOFT FOR THE NEXT SEVERAL DAYS. THE DAILY CYCLE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO
CONTINUE.

&&

.DISCUSSION...SKIES HAVE CLEARED OVERNIGHT FOR MOST OF THE FORECAST
AREA WITH ONLY A FEW PATCHES OF DEBRIS CLOUD REMAINING. THESE
CLEARING SKIES ARE EXPECTED TO BE SHORT-LIVED HOWEVER...WITH
THUNDERSTORMS LOOKING TO DEVELOP AGAIN TODAY BY THE LATE MORNING AND
EARLY AFTERNOON HOURS. SURFACE DEWPOINTS CONTINUE TO HOLD STEADY
WITH MOST LOCATIONS STILL EXPERIENCING VALUES IN THE 50S. MORNING
KFGZ UPPER AIR SOUNDING STILL EXHIBITING A DEEP MOIST LAYER...AS
PRECIPITABLE WATER VALUES REMAIN A LITTLE ABOVE NORMAL. INSTABILITY
PARAMETERS STILL SUPPORT STRONG THUNDERSTORM DEVELOPMENT WITH
FAVORABLE LIFTED INDEX VALUES AND MODERATE CAPE PRESENT.
MEANWHILE...THE CENTER OF THE 500MB HIGH REMAINS TO THE EAST
OF THE 4 CORNERS REGION...OVER THE GREAT PLAINS OF EASTERN COLORADO
AND WESTERN KANSAS. GFS MODEL FORECASTS ARE CONSISTENT IN KEEPING
THIS FEATURE IN THE SAME GENERAL VICINITY FOR THE NEXT 48 HRS...WITH
HIGH PRESSURE RIDGING EXTENDING WESTWARD AND ENVELOPING MOST OF THE
WESTERN U.S. BY THE END OF THE WEEK. FOR NOW...DO NOT ANTICIPATE
THIS FEATURE...OR THE EASTERLY WAVE MOVING ACROSS NORTHERN
MEXICO...TO SIGNIFICANTLY CHANGE THE MOIST AIRMASS SITTING ACROSS
THE STATE. THUS...WE WILL KEEP WITH OUR FORECAST OF MODERATE MONSOON
POPS AND TEMPS CONTINUING NEAR SEASONAL NORMS.

&&

.AVIATION...FOR 18Z PACKAGE....EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP A LITTLE EARLIER TODAY /ABOUT 18Z/ THAN
YESTERDAY DUE TO REDUCED MORNING CLOUD COVER AND CORRESPONDING EARLY
ONSET OF SURFACE HEATING. EARLIEST DEVELOPMENT WILL OCCUR OVER
HIGHER TERRAIN. STORM MOTION WILL GENERALLY BE TO THE NORTH. MOST
INTENSE CONVECTION WILL OCCUR OVER HIGHER TERRAIN EARLIER...THEN
PROGRESS TO LOWER ELEVATIONS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KD
Hazardous weather outlook, Aug 2, 10:00 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 2 2005

AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS MORNING AND
AFTERNOON...INITIALLY ACROSS THE HIGHER TERRAIN REGIONS OF NORTHERN
ARIZONA. SOME STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS AND FLASH
FLOODING WILL BE THE MAIN THREAT TODAY...ESPECIALLY IN LOCATIONS
THAT RECEIVED SIGNIFICANT RAINS IN THE LAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. LOOK FOR AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY. THE THREAT OF HEAVY RAINS WITH
SOME STORMS WILL MAINTAIN THE POTENTIAL FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Aug 1, 5:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Aug 2, 11:35 AM MSTSevere Thunderstorm WarningFGZCoconino17 min
Aug 2, 3:33 PM MSTSevere Thunderstorm WarningFGZGila27 min
Aug 2, 3:45 PM MSTSevere Thunderstorm WarningFGZApache45 min
Aug 2, 3:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Aug 2, 4:06 PM MSTSevere Thunderstorm WarningFGZGila24 min
Aug 2, 4:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai30 min
Aug 2, 4:30 PM MSTSevere Thunderstorm WarningFGZGila30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.